Pennsylvania, 2024

Damaging Winds in Pennsylvania, July 24, 2024

July 24, 2024 · NWS CTP · 2 events in 2 counties and zones

A warm and humid air mass across central Pennsylvania allowed for convection along a stationary boundary in the Middle Susquehanna Valley, bringing isolated instances of severe thunderstorm wind damage during the evening hours of July 24, 2024.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A warm and humid air mass across central Pennsylvania allowed for convection along a stationary boundary in the Middle Susquehanna Valley, bringing isolated instances of severe thunderstorm wind damage during the evening hours of July 24, 2024.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 24, 2:23 PM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 24, 2:23 PM EST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service State College PA
323 PM EDT Wed Jul 24 2024

.SYNOPSIS...
A slow moving cold front will bring scattered showers and
thunderstorms through early this evening, then again on Thursday
afternoon and evening.

A large area of high pressure will settle over the Commonwealth
from Friday through the upcoming weekend. This system will bring
rain free weather, seasonably warm temperatures, and lower
humidity levels.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
245 pm update... We still expect two main corridors of showers
and thunderstorms through 9 pm or so. One up over northwestern
and north-central PA, closer to an incoming cold front, and the
other over the Lower Susquehanna Valley, within a very moist
environment and closer to a weak, stationary surface boundary.

For the most part, we expect "garden variety" storms, with brief
downpours and wind gusts of 30-40 mph. However, there remains an
outside possibility of isolated damaging gusts over northern PA,
where DCAPE values of 800-1000 j/kg and a drier mid-level
environment could support this hazard. Across the Lower
Susquehanna Valley, precipitable water values near 2" (a moist
column over a deep layer) and the propensity for some SW-NE
training near/along the above mentioned stationary front could
support isolated instances of heavy rainfall (spot amounts of
1.5-3"). Unless storms develop/repeat over one of the more
urbanized watersheds, though, any hydro concerns are mitigated
by dry antecedent soil conditions.

Later tonight, convection should wane, as the atmosphere
stabilizes and available energy gets used up. Especially areas
that get rain this evening could see some fog, although in the
grand scheme, it looks patchy in nature.

Lows by daybreak should range from the upper 50s over the
northern mountains, to the upper 60s in the Lower Susquehanna
Valley.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
3 pm update... On Thursday, we expect that the cold front
mentioned in the above section will slowly make its way across
the Commonwealth, reaching the far southeastern counties by
late afternoon/early evening. Showers and thunderstorms should
bubble up along the front again during the afternoon, coincident
with peak heating. Stability/shear profiles again support a
marginal risk for isolated instances of strong winds and hail
over the Lower Susquehanna Valley. Although muggy conditions
are likely to persist on Thursday, we could see some drier
air/lower surface dew points sneak into northwestern PA by late
afternoon.

Thursday night, we anticipate the approach of surface ridging
from the NW, with accompanying sinking motion and drier air.
This should spell a quick end to any convection by early
evening.

Friday and Saturday still look to feature stellar summer weather from
this vantage point, with mainly clear skies, seasonably warm
temperatures, and considerably lower humidity levels than what
we've experienced lately.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
All medium range guidance supports fair weather continuing
through the weekend with a trend toward warmer conditions Sunday
and more humid conditions by early next week, as the sfc high
slips off of the East Coast and a return southwesterly flow
develops.

Guidance suggests a cutoff upper low may develop within the
western Atlantic ridging at the beginning of next week,
resulting in a slower more blocky pattern. The next chance of
showers/storms begins late Monday across western PA, with the
chance then increasing into Tue and Wed across central PA as
upper shortwave troughs slowly move through the region.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
At 18z, predominantly VFR conds were found across central PA.
Considerable high cloudiness was passing over the southeastern
half of PA, with increasing congested cu bubbling up across NW
PA. A broken line of convection was forming off the Lake Erie
lake breeze in far NW PA.

Expect a broken line of showers and thunderstorms to approach
the NW mtns (BFD) this afternoon and slowly weaken as it
progresses southeastward across the area this evening into early
tonight. Models also suggest that scattered showers/storms
could develop late this afternoon over the Lower Susq Valley, in
the vicinity of MDT and LNS.

The only site that there is enough confidence to go with
prevailing showers (and possibly thunder) today is BFD.
Maintained VCSH at the other central PA TAF sites and tried to
contain it to a 4-6 hour window late today/early tonight.

Shower activity should diminish overnight. High res guidance
suggests a good chc of low clouds (borderline IFR/MVFR)
developing over the western highlands overnight (both BFD and
JST have a 70-80% chc of seeing IFR cigs).

Any low clouds should diminish Thu AM, with a renewed chc of
showers/storms by afternoon as a cold front crosses the region.

Outlook...

Fri...Improving conditions.

Sat-Mon...Dry weather with predominantly VFR conds expected.

&&

.CLIMATE...
The average temperature from July 1 to July 23, 2024 at
Harrisburg was 80.8F, which is tied for the 3rd warmest Jul
1-23 period on record (81.9F in 2020, 81.2F in 1999, 80.8 in
2019 and 1955).

The average temperature from June 1 to July 23, 2024 at
Harrisburg was 78.1F, which is the warmest meteorological
summer- to-date on record.

The average temperature from January 1 to July 22, 2024 at
Harrisburg was 56.0F, which is the warmest year-to-date on
record.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Jurewicz
NEAR TERM...Jurewicz
SHORT TERM...Jurewicz
LONG TERM...Fitzgerald/Colbert
AVIATION...Evanego
CLIMATE...Banghoff/Colbert
Hazardous weather outlook, Jul 24, 3:22 PM EST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
422 PM EDT Wed Jul 24 2024

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-252030-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
422 PM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010-011-037-252030-
Warren-McKean-Potter-Elk-Cameron-Tioga-
422 PM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

A few thunderstorms will be capable of producing strong to damaging
wind gusts along with heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 24, 4:17 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service State College PA
517 PM EDT Wed Jul 24 2024

PAZ010-011-017-242145-
Cameron PA-Clearfield PA-Elk PA-
517 PM EDT Wed Jul 24 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ELK...NORTHWESTERN
CLEARFIELD AND WEST CENTRAL CAMERON COUNTIES THROUGH 545 PM EDT...

At 516 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of St. Marys to near DuBois.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Marys, Cameron, Penfield, Force, Benezette, Hicks Run, Brockport,
Medix Run, Truman, Parker Dam State Park, Kersey, Weedville, and
Treasure Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4151 7830 4148 7818 4141 7813 4129 7830
      4119 7853 4113 7873 4119 7877 4120 7876
      4120 7871 4123 7871 4123 7874 4126 7873
      4128 7876
TIME...MOT...LOC 2116Z 255DEG 25KT 4142 7829 4125 7866

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert
Special weather statement, Jul 24, 4:55 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service State College PA
555 PM EDT Wed Jul 24 2024

PAZ010-017-242230-
Clearfield PA-Elk PA-
555 PM EDT Wed Jul 24 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ELK AND NORTHWESTERN
CLEARFIELD COUNTIES THROUGH 630 PM EDT...

At 554 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from DuBois to Punxsutawney. Movement was east at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
DuBois, Clearfield, Sandy, Curwensville, Penfield, Hyde,
Plymptonville, Rockton, Force, Brockport, Parker Dam State Park, S.B.
Elliot State Park, Grampian, Troutville, Lumber City, Treasure Lake,
Clearfield-Lawrence Airport, and Penn State Dubois.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4111 7880 4120 7877 4120 7871 4123 7871
      4123 7874 4126 7874 4126 7826 4092 7843
      4093 7881
TIME...MOT...LOC 2154Z 262DEG 28KT 4119 7873 4095 7889

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Bowen
Special weather statement, Jul 24, 5:29 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service State College PA
629 PM EDT Wed Jul 24 2024

PAZ010>012-017-018-242300-
Northern Centre PA-Northern Clinton PA-Cameron PA-Clearfield PA-
Elk PA-
629 PM EDT Wed Jul 24 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ELK...NORTHEASTERN
CLEARFIELD...NORTHWESTERN CENTRE...SOUTHEASTERN CAMERON AND
NORTHWESTERN CLINTON COUNTIES THROUGH 700 PM EDT...

At 629 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 24 miles east of St. Marys to near Clearfield.
Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clearfield, Keating, Woodland, Curwensville, Hyde, Renovo,
Plymptonville, Karthaus, South Renovo, Pine Glen, Westport, Stevenson
Dam, Lecontes Mills, Kettle Creek State Park, Tamarack, Morrisdale,
West Decatur, Grassflat, Kylertown, and Wallaceton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4142 7760 4128 7777 4118 7789 4092 7812
      4094 7854 4116 7847 4127 7835 4142 7808
TIME...MOT...LOC 2229Z 261DEG 25KT 4136 7809 4124 7824 4119 7842 4098
7852

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Bowen
Special weather statement, Jul 24, 5:37 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service State College PA
637 PM EDT Wed Jul 24 2024

PAZ037-242300-
Tioga PA-
637 PM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TIOGA COUNTY
THROUGH 700 PM EDT...

At 637 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Wellsboro, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Morris and Leetonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4170 7723 4160 7722 4154 7732 4155 7760
      4160 7760 4166 7744 4171 7732
TIME...MOT...LOC 2237Z 244DEG 18KT 4161 7745

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert
Special weather statement, Jul 24, 5:58 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service State College PA
658 PM EDT Wed Jul 24 2024

PAZ012-017>019-242330-
Northern Centre PA-Northern Clinton PA-Clearfield PA-
Southern Centre PA-
658 PM EDT Wed Jul 24 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL CLEARFIELD...CENTRAL
CENTRE AND WEST CENTRAL CLINTON COUNTIES THROUGH 730 PM EDT...

At 657 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 24 miles northwest of Lock Haven to 22 miles
northwest of Bellefonte to 11 miles southeast of Clearfield. Movement
was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bellefonte, Keating, Renovo, Milesburg, Karthaus, Snow Shoe,
Clarence, South Renovo, Moshannon, Pine Glen, Monument, Westport,
Glen Union, Morrisdale, West Decatur, Grassflat, Kylertown,
Wallaceton, and Orviston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4132 7747 4109 7769 4091 7779 4093 7833
      4113 7820 4134 7793
TIME...MOT...LOC 2257Z 274DEG 28KT 4129 7788 4113 7809 4095 7823

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Bowen
Special weather statement, Jul 24, 6:29 PM EST, 42 minutes before
Special Weather Statement
National Weather Service State College PA
729 PM EDT Wed Jul 24 2024

PAZ012-018-019-041-045-046-250000-
Southern Lycoming PA-Northern Centre PA-Southern Clinton PA-
Northern Clinton PA-Northern Lycoming PA-Southern Centre PA-
729 PM EDT Wed Jul 24 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CENTRE...SOUTHWESTERN
LYCOMING AND SOUTHEASTERN CLINTON COUNTIES THROUGH 800 PM EDT...

At 728 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northwest of Lock Haven to near
Bellefonte. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lock Haven, Jersey Shore, Carroll, Lamar, Mill Hall, Avis, Dunnstown,
Flemington, Castanea, Milesburg, Blanchard, McElhattan, Rebersburg,
Madisonburg, Monument, Glen Union, Waterville, Bald Eagle State Park,
Hyner, and Mackeyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4131 7711 4102 7721 4091 7734 4095 7801
      4108 7780 4134 7769
TIME...MOT...LOC 2328Z 277DEG 30KT 4131 7760 4108 7773 4096 7792

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Bowen

The radar

The State College radar (KCCX), 67 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
July 24, 7:11 PM EST
Where
Clinton County, 2.3 mi S of Rauchtown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.087, -77.235

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees near the intersection of Route 880 and Rockey Road south of Rauchtown.

Thunderstorm Wind, Lycoming

When
July 24, 7:19 PM EST
Where
Lycoming County, 0.72 mi ESE of Jersey Shr
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.198, -77.256

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Jersey Shore.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194337, 1194338.